Alert archive / Idaho / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 83, NWS Pocatello, ID

August 14, 20154 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 14, 2015, 6:27 PM MDT for 4 counties in Idaho. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2015, 6:27 PM MDT (00:27 UTC)
Expired
Aug 14, 2015, 7:00 PM MDT
In force
33 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Blaine County, ID, Lincoln County, ID, Minidoka County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 108 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 0.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2015-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2015-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
3499 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

596 
WUUS55 KPIH 150027
SVRPIH
IDC013-063-067-077-150130-
/O.NEW.KPIH.SV.W.0083.150815T0027Z-150815T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
627 PM MDT FRI AUG 14 2015

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN SOUTH CENTRAL IDAHO...
  SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO...
  NORTHWESTERN POWER COUNTY IN SOUTHEASTERN IDAHO...
  MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO...

* UNTIL 730 PM MDT

* AT 626 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED 12 MILES NORTH OF HAZELTON...OR 20 MILES NORTHWEST OF
  BURLEY...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SHOSHONE...RICHFIELD...MINIDOKA...DIETRICH...BEAR TRAP AIRPORT...
  KIMAMA AND LAIDLAW CORRALS AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4323 11409 4323 11323 4269 11327 4273 11393
      4276 11393 4277 11405 4281 11405 4281 11435
      4285 11438 4285 11449
TIME...MOT...LOC 0026Z 247DEG 47KT 4277 11405 

$$

GK
1 follow-up statement
462 
WWUS55 KPIH 150100
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
700 PM MDT FRI AUG 14 2015

IDC013-063-067-077-150110-
/O.CAN.KPIH.SV.W.0083.000000T0000Z-150815T0130Z/
LINCOLN ID-BLAINE ID-POWER ID-MINIDOKA ID-
700 PM MDT FRI AUG 14 2015

...THE SEVERE THUNDERSTORM WARNING FOR LINCOLN...SOUTHEASTERN
BLAINE...NORTHWESTERN POWER AND MINIDOKA COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4323 11409 4323 11323 4269 11327 4273 11393
      4276 11393 4277 11405 4281 11405 4281 11435
      4285 11438 4285 11449
TIME...MOT...LOC 0053Z 247DEG 47KT 4294 11349 

$$

GK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:16 PM MDT, 4 hours 11 minutes earlier.

Area forecast discussion, Aug 14, 2:16 PM MDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
216 PM MDT FRI AUG 14 2015

.SHORT TERM...TONIGHT THROUGH MONDAY. THE UPPER LOW OFF THE CA
COAST IS MOVING INTO OR THIS AFTN...WHILE THE UPPER RIDGE OVER THE
ROCKIES IS BEING PUSHED OFF TO THE EAST. STILL GETTING A GOOD FLOW
OF SUBTROPICAL MOISTURE INTO ID...AND TSTMS ARE DEVELOPING OVER
SCEN ID AS THE APPROACH OF THE UPPER LOW DESTABILIZES THE AIRMASS.
TSTMS ARE EXPECTED TO BECOME MORE NUMEROUS AND CONTINUE INTO THE
EVE. SOME TSTMS MAY PRODUCE STRONG OUTFLOW WINDS AND SMALL HAIL. A
COLD FRONT MOVES THRU ID THIS EVENING...WHICH SHOULD BRING A FINAL
WAVE OF SHOWERS AND TSTMS. WINDS ARE EXPECTED TO PICK UP BEHIND
THE FRONT AND CONTINUE INTO SATURDAY. PRECIP LINGERS IN THE
EASTERN HIGHLANDS SAT MORN...THEN ALL AREAS DRY OUT BY AFTERNOON.
DRY WESTERLY FLOW ALOFT CONTINUES THRU MON. HEDGES

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY. MODELS HAVE COME INTO
BETTER AGREEMENT WITH THIS NEXT SYSTEM. MONDAY NIGHT INTO TUESDAY
THE MODELS ARE DROPPING A WEAK AND MOSTLY DRY UPPER LEVEL LOW DOWN
FROM CANADA OVER MAINLY OUR EASTERN BORDERS. EXPECT A SLIGHT CHANCE
OF PRECIPITATION AND CLOUDIER CONDITIONS MAINLY OVER OUR NORTHERN
AND EASTERN AREAS MONDAY NIGHT INTO TUESDAY. ALSO...LOOK FOR COOLER
TEMPERATURES AND BREEZY WINDS PARTICULARLY ON TUESDAY. TEMPERATURES
WILL BE BELOW NORMAL ON TUESDAY AND NEAR NORMAL BY WEDNESDAY AND
THURSDAY BEFORE CLIMBING TO ABOVE NORMAL BY FRIDAY. WYATT

&&

.AVIATION...APPROACHING FRONTAL BOUNDARY TO INCREASE SUSTAINED WINDS
WITH GUSTS IN EXCESS OF 25 MPH LATER THIS AFTERNOON AND CONTINUING
THOUGH MOST OF THE EVENING.  CURRENTLY THE FRONTAL BOUNDARY IS
EXPECTED TO PASS THROUGH THE PIH-IDA AREAS NEAR MIDNIGHT WITH
STEADILY INCREASING WINDS FOR TOMORROW.  SCATTERED THUNDERSTORM
ACTIVITY FOR THIS EVENING WITH TWO ROUNDS TO FOCUS ON...THE FIRST
BETWEEN 21Z AND 02Z AND THE SECOND BEGINNING NEAR 01Z AND LEAVING
OUR AREA NEAR 06Z. PETERSON/WYATT

&&

.FIRE WEATHER...A COLD FRONT MOVING THROUGH THE AREA WILL HELP
TRIGGER WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON INTO EARLY EVENING. EXPECT LOCALIZED HEAVY RAIN AND GUSTY
WINDS OF 40 TO 50 MPH IN AND AROUND THUNDERSTORMS. CONVECTION WILL
TAPER OFF BY MIDNIGHT. WINDS WILL INCREASE WITH PASSAGE OF THE FRONT
AND WILL LIKELY REMAIN BREEZY OVERNIGHT. LOOK FOR BREEZY WINDS
TOMORROW AFTERNOON AS WELL. EXPECT SUNNY...DRY AND WARMER CONDITIONS
THIS WEEKEND THROUGH EARLY NEXT WEEK. EXPECT A RETURN OF NORMAL
SEASON HUMIDITIES. WYATT

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR IDZ410-413-425-
427.

&&

In the hours before

Special weather statement, Aug 14, 5:07 PM MDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
507 PM MDT FRI AUG 14 2015

IDZ017-022-150000-
EASTERN MAGIC VALLEY ID-SOUTH CENTRAL HIGHLANDS ID-
507 PM MDT FRI AUG 14 2015

...WIND GUSTS UP TO 50 MPH FOR CASSIA COUNTY UNTIL 600 PM MDT...

AT 506 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF
OAKLEY RESERVOIR TO 18 MILES SOUTHWEST OF ALMO...AND MOVING
NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MALTA...OAKLEY RESERVOIR...OAKLEY...ALBION...ELBA...ALMO...YALE REST
AREA...CITY OF ROCKS...BRIDGE...IDAHOME AND MT HARRISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4200 11404 4240 11419 4242 11407 4243 11407
      4257 11319 4205 11303 4199 11347
TIME...MOT...LOC 2306Z 070DEG 40KT 4226 11407 4192 11389

GK
Special weather statement, Aug 14, 5:14 PM MDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
514 PM MDT FRI AUG 14 2015

IDZ019-023-150000-
CARIBOU HIGHLANDS ID-UPPER SNAKE HIGHLANDS ID-
514 PM MDT FRI AUG 14 2015

...WIND GUSTS UP TO 50 MPH FOR SOUTHEASTERN FREMONT...NORTHEASTERN
BONNEVILLE...SOUTHEASTERN MADISON AND TETON COUNTIES UNTIL 600 PM
MDT...

AT 513 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES EAST OF RIRIE...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DRIGGS...FELT...VICTOR...TETONIA...GREEN CANYON HOT SPRINGS...TETONIA
RESEARCH STATION AND PINE CREEK PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4347 11150 4380 11157 4413 11109 4413 11107
      4349 11105
TIME...MOT...LOC 2313Z 070DEG 40KT 4364 11155

GK
Special weather statement, Aug 14, 5:26 PM MDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
526 PM MDT FRI AUG 14 2015

IDZ019>021-023-150015-
UPPER SNAKE RIVER PLAIN ID-LOWER SNAKE RIVER PLAIN ID-
CARIBOU HIGHLANDS ID-UPPER SNAKE HIGHLANDS ID-
526 PM MDT FRI AUG 14 2015

...WINDS OVER 40 MPH FOR NORTHERN BINGHAM...JEFFERSON...
CLARK...WESTERN FREMONT...NORTHWESTERN BONNEVILLE AND MADISON
COUNTIES UNTIL 615 PM MDT...

AT 525 PM MDT...DOPPLER RADAR IS TRACKING THE LEADING EDGE OF
THUNDERSTORM OUTFLOW WINDS ALONG A LINE EXTENDING FROM 7 MILES EAST
OF MONIDA TO NEAR ROBERTS TO ROSE...AND MOVING EAST AT 40 MPH.

WINDS OVER 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCALIZED
BLOWING DUST IS ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
IDAHO FALLS...REXBURG...RIGBY...DUBOIS...TERRETON...RIRIE
RESERVOIR...IDMON...GOSHEN...LORENZO...AMMON...SHELLEY...IONA...SUGAR
CITY...UCON...MENAN...TETON...RIRIE...ROBERTS...FIRTH AND LEWISVILLE.

LAT...LON 4368 11157 4325 11168 4328 11274 4448 11247
      4445 11239 4454 11235 4457 11225 4454 11222
      4454 11214 4452 11210 4456 11189 4456 11187
      4451 11183 4456 11168 4456 11159 4454 11147
      4459 11152 4463 11150 4464 11152 4467 11143
TIME...MOT...LOC 2325Z 271DEG 37KT 4456 11217 4375 11207 4327 11230

JKEYES
Local storm report, Aug 14, 5:49 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
549 PM MDT FRI AUG 14 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     1 WNW CAMAS             44.00N 112.23W
08/14/2015  M57 MPH          JEFFERSON          ID   MESONET

            HAMER INL SITE.

&&

JKEYES
Local storm report, Aug 14, 5:51 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
551 PM MDT FRI AUG 14 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     6 NNE DUBOIS            44.24N 112.17W
08/14/2015  M57 MPH          CLARK              ID   MESONET

            DUBOIS INL SITE.

&&

JKEYES
Special weather statement, Aug 14, 6:20 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
620 PM MDT FRI AUG 14 2015

IDZ019-150100-
UPPER SNAKE HIGHLANDS ID-
620 PM MDT FRI AUG 14 2015

...WIND GUSTS UP TO 55 MPH FOR NORTHEASTERN CLARK...FREMONT...
NORTHEASTERN MADISON AND NORTHERN TETON COUNTIES UNTIL 700 PM MDT...

AT 618 PM MDT...DOPPLER RADAR WAS TRACKING STRONG OUTFLOW WINDS
EXTENDING FROM 6 MILES EAST OF HENRYS LAKE TO NEAR CHESTER...AND
MOVING EAST AT 25 MPH. LOCALLY HEAVY RAIN POSSIBLE WITH STORMS
BEHIND THE MAIN OUTFLOW BOUNDARY ESPECIALLY AROUND ISLAND PARK AND
HENRYS LAKE.

WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ASHTON...MARYSVILLE...HENRYS LAKE...PARKER...DRUMMOND...ST ANTHONY...
KILGORE...ISLAND PARK VILLAGE...CHESTER...ASHTON RESERVOIR...PONDS
LODGE...LAST CHANCE...ISLAND PARK RESERVOIR...MACKS INN...SHOTGUN
VILLAGE...WARM RIVER...ASHTON HILL...SAINT ANTHONY SAND DUNES...RED
ROCK PASS AND SHERIDAN RESERVOIR.

LAT...LON 4395 11191 4456 11189 4451 11183 4456 11168
      4454 11147 4459 11152 4464 11152 4467 11147
      4470 11149 4471 11142 4476 11139 4473 11132
      4465 11128 4462 11122 4458 11123 4457 11118
      4449 11109 4413 11109 4412 11105 4389 11105
TIME...MOT...LOC 0018Z 254DEG 22KT 4466 11127 4397 11160

JKEYES

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:20 PM MDTSpecial Weather StatementPIHFremont40 min
Aug 14, 6:39 PM MDTSpecial Weather StatementPIHCuster51 min
Aug 14, 7:04 PM MDTSpecial Weather StatementPIHBonneville, Clark, Fremont, Jefferson, Madison, Teton56 min
Aug 14, 7:11 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Caribou, Clark, Fremont, Jefferson and 2 more49 min
Aug 14, 7:47 PM MDTSpecial Weather StatementPIHBannock, Oneida, Power43 min
Aug 14, 8:04 PM MDTSpecial Weather StatementPIHCuster41 min
Aug 14, 8:15 PM MDTSpecial Weather StatementPIHClark, Fremont, Madison, Teton30 min
Aug 14, 9:00 PM MDTSevere Thunderstorm WarningPIHBlaine, Cassia, Lincoln, Minidoka45 min
Aug 14, 9:36 PM MDTSpecial Weather StatementPIHBingham, Bonneville39 min
Aug 14, 9:48 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Bonneville, Caribou, Power42 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.